zbMATH — the first resource for mathematics

On Frobenius splitting of orbit closures of spherical subgroups in flag varieties. (English) Zbl 1264.14066
Let \(G\) be a semisimple algebraic group over an algebraically closed field \(k\) and let \(H\) be a spherical subgroup of \(G\), namely a subgroup acting with finitely many orbits on the flag variety \(G/B\) associated with \(G\). In the present paper, under the assumption that \(H\) is reductive and connected, the authors establish a criterion for \(H\)-orbit closures in \(G/B\) to have nice geometric and cohomological properties. The main tools which are used are Frobenius splitting, introduced by V. B. Mehta and A. Ramanathan [Ann. Math. (2) 122, 27–40 (1985; Zbl 0601.14043)], and global F-regularity, introduced by K. E. Smith [Mich. Math. J. 48, Spec. Vol., 553–572 (2000; Zbl 0994.14012)]. In particular, any Frobenius split variety is weakly normal and, if projective, the higher cohomology groups of ample line bundles are zero, whereas any globally F-regular projective variety is normal, Cohen-Macaulay and the higher cohomology groups of nef line bundles are zero.
More precisely, assume that the characteristic of \(k\) is sufficiently large and let \(B\) be a Borel subgroup of \(G\) intersecting \(H\) in a Borel subgroup of \(H\). Let \(W\) be the Weyl group of \(G\) and, if \(w \in W\), denote by \(X(w) = \overline{BwB/B}\) the corresponding Schubert variety in \(G/B\). Given a parabolic subgroup \(P\) of \(G\) containing \(B\), denote \(W_P\) the corresponding parabolic subgroup of \(W\). The authors deal with the orbit closures of the shape \(\overline{HP/B}\): they give conditions for these varieties to admit a Frobenius splitting along a divisor whose restriction to \(P/B\) is ample that is compatible with all the subvarieties \(\overline{HX(w)}\) with \(w \in W_P\), and they give conditions for these subvarieties to be globally F-regular. Although the subgroup \(H\) occurring in the criterion is not assumed to be spherical, in many cases the relevant orbit closures \(\overline{HX(w)}\) coincide with closures of orbits under spherical subgroups.
As a special case, if \(H\) is trivial then the theorem reduces to the well known results that the flag variety admits a Frobenius splitting along an ample divisor which is compatible with all Schubert varieties, and that any Schubert variety is globally F-regular. Another special case is when \((G,H)\) is in the list of minimal rank pairs of N. Ressayre [Adv. Math. 224, No. 5, 1784–1800 (2010; Zbl 1203.14054)]. In this case, every \(H\)-orbit closure in the flag variety is of the shape \(\overline{HX(w)}\) for some \(w \in W\), and the theorem implies that the flag variety admits a Frobenius splitting along an ample divisor that is compatible with all the \(H\)-orbit closures.
14M15 Grassmannians, Schubert varieties, flag manifolds
14L30 Group actions on varieties or schemes (quotients)
Full Text: DOI arXiv
[1] D. Barbasch, S. Evens, K-orbits on Grassmannians and a PRV conjecture for real groups, J. Algebra 167 (1994), no. 2, 258–283. · Zbl 0823.14037
[2] M. Brion, On orbit closures of spherical subgroups in flag varieties, Comment. Math. Helv. 76 (2001), 263–299. · Zbl 1043.14012
[3] M. Brion, Multiplicity-free subvarieties of flag varieties, in: Commutative Algebra (Grenoble/Lyon, 2001), Contemp. Math., Vol. 331, American Mathematical Society, Providence, RI, 2003, pp. 13–23. · Zbl 1052.14055
[4] M. Brion, S. Kumar, Frobenius Splittings Methods in Geometry and Representation Theory, Progress in Mathematics, Vol. 231, Birkhäuser Boston, Boston, MA, 2005. · Zbl 1072.14066
[5] J. Brundan, Dense orbits and double cosets, in: Algebraic Groups and Their Representations (Cambridge, 1997), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., Vol. 517, Kluwer Acad. Publ., Dordrecht, 1998, pp. 259–274. · Zbl 0933.20038
[6] S. Donkin, Rational Representations of Algebraic Groups, Lecture Notes in Mathematics, Vol. 1140, Springer-Verlag, Berlin, 1985. · Zbl 0586.20017
[7] X. He, J. F. Thomsen, Frobenius splitting and geometry of G-Schubert varieties, Adv. Math. 219 (2008), 1469–1512. · Zbl 1160.14035
[8] M. Hochster, C. Huneke, Tight closure and strong F-regularity, in: Colloque en L’Honneur de Pierre Samuel (Orsay, 1987). Mém. Soc. Math. France (N.S.), No. 38, 1989, pp. 119–133. · Zbl 0699.13003
[9] A. Knutson, Frobenius splitting, point-counting, and degeneration, arXiv:0911.4941.
[10] N. Lauritzen, U. Raben-Pedersen, J. F. Thomsen, F-regularity of Schubert varieties with applications to $ \(\backslash\)mathcal{D} $ -modules J. Amer. Math. Soc. 19 (2006), no. 2, 345–355. · Zbl 1098.14038
[11] V. B. Mehta, A. Ramanathan, Frobenius splitting and cohomology vanishing for Schubert varieties, Ann. of Math. (2) 122 (1985), no. 1, 27–40. · Zbl 0601.14043
[12] O. Mathieu, Filtrations of G-modules, Ann. Sci. Ecole Norm. Sup. 23 (1990), 625–644. · Zbl 0748.20026
[13] S. Ramanan, A. Ramanathan, Projective normality of flag varieties and Schubert varieties, Invent. Math. 79 (1985), 217–224. · Zbl 0553.14023
[14] N. Ressayre, Spherical homogeneous spaces of minimal rank, Adv. Math. 224 (2010), 1784–1800. · Zbl 1203.14054
[15] R. W. Richardson, T. A. Springer, The Bruhat order on symmetric varieties, Geom. Dedicata 35 (1990), nos. 1–3, 389–436. · Zbl 0704.20039
[16] R. W. Richardson, T. A. Springer, Complements to: ”The Bruhat order on symmetric varieties”, Geom. Dedicata 49 (1994), no. 2, 231–238. · Zbl 0826.20045
[17] K. E. Smith, Globally F-regular varieties: applications to vanishing theorems for quotients of Fano varieties, Michigan Math. J. 48 (2000), 553–572. · Zbl 0994.14012
[18] T. A. Springer, Remarks on groups with involution, preprint.
[19] J. F. Thomsen, Frobenius splitting of equivariant closures of regular conjugacy classes, Proc. London Math. Soc. 93 (2006), 570–592. · Zbl 1111.14051
[20] W. van der Kallen, Steinberg modules and Donkin pairs, Transform. Groups 6 (2001), no. 1, 87–98. · Zbl 0985.20031
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.